Monday, 9 May 2016

Part 1: How to come off hormonal contraceptives smoothly

For many women, making that decision to come off hormonal contraception can be a bit daunting. My patients who are considering it are always the ones that ask me the most questions concerning their health, so here is the low down. Whether you are ready or still trying to make the decision, these are your most commonly asked questions answered.

What are some of the common reasons women come off hormonal contraception?
  • Side effects are of course a big issue; these might be ones that you experience soon after starting hormonal contraception, or they may have built up gradually over years as synthetic hormone levels disturb your body’s liver function.
  • Wanting to fall pregnant.
  • Wanting to rebalance your hormones and take back control of your health and your body.
  • Relationship concerns such as poor sex-drive, feeling like the responsibility of contraception has been on the woman for too long (and it is taking its toll on her health).

What kind of changes might I expect?

This is hard to predict, as everyone is unique; some changes will be welcome, while others are more troublesome.

The most annoying side effects usually occur if you had them to begin with and were prescribed synthetic hormones to mask the problem. Examples include:
  • Acne
  • Period pain
  • Heavier bleeding
  • Headaches

Mildly annoying side effects:
  • Your period just disappears! This is usually due to anovulatory cycles because the body has forgotten how to ovulate and have a period.
  • Cervical mucus is non-existent, or sometimes there is just a constant small amount.
  • Mood changes. This is particularly noticeable if your current synthetic hormones keep your moods very steady. Naturally throughout the cycle mood will fluctuate in a regular pattern, this may be strange for someone who has not felt it for a long time.

Welcome changes (just to name a few):
  • An increase in sex drive
  • Breast changes (usually less lumpy)
  • Less UTIs and thrush
  • Better energy and sleep
  • Weight loss

Will I have side effects from coming off my hormonal contraception?

Whether you have side effects when coming off hormonal contraception depends greatly on your health before you started taking them and your health now. Here are some examples that tend to increase the chance that side effects may arise:
  • Starting hormonal contraception at a young age before your reproductive system was yet mature (this is usually before 18-20 years-old)
  • Being on hormonal contraception for a long-time without a break
  • Poor health and nutrition status currently
  • Never having fallen pregnant before going on hormonal contraception

How can I prevent these side effects?

There are plenty of things you can do to prevent or minimise the occurrence of untoward effects and I will be talking about these in detail next week in Part 2 of How to come off hormonal contraceptives smoothly.

Got more questions? Email me at:

No comments:

Post a Comment